Arizona, 2019

Flash Flooding and Hail in Arizona, August 2 to 3, 2019

August 2 to 3, 2019 · NWS FGZ · 5 events in 2 counties and zones

Monsoon moisture increased over northern Arizona which lead to damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture increased over northern Arizona which lead to damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:38 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 9:38 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
938 AM MST Fri Aug 2 2019

.SYNOPSIS...Monsoonal moisture will remain in place through the
period, with daily chances for showers and thunderstorms.
Temperatures will be warm with light winds outside of
thunderstorms.

&&

.UPDATE...Cumulus clouds are already developing over the higher
terrain across northern Arizona this morning. The available
moisture has only decreased slightly (0.92 vs 0.86 inch) since
yesterday morning (12Z KFGZ sounding). The steering flow is light
today...so storms could produce heavier rain over the same area.
No updates need to current forecast.

&&

.PREV DISCUSSION /348 AM MST/...As the surface high continues to
build in near the Four Corners Region, expect daily chances for
monsoon thunderstorms to continue through the weekend and into
next week. The best chances each day will be along the Mogollon
Rim and in the White Mountain Region. More isolated showers and
thunderstorms can be expected elsewhere. Saturday into Sunday the
GFS is more agressive with increasing moisture in around the high
bringing higher precipitation values in Saturday
afternoon/evening. For now, have gone conservative leaning more
toward ensembles. Temperatures through the period will warm
especially in the lower elevation valleys.

Uncertainty still exists toward the middle of next week on the
development of a deepening trough will form off the Pacific Coast
causing the high to shift eastward by next weekend bringing us a
more southwesterly flow. Differences in the strength of this
feature and the resulting position of the high continue to give
high uncertainty to the forecast middle to end of next week.
Regardless, models do keep daily precipitation chances in through
the period.

&&

.AVIATION...For the 18Z package...Scattered showers and
thunderstorms will develop again this afternoon through this
evening with the best chances over the higher terrain. Light sfc
winds through the period, except near thunderstorms and outflow
boundaries. MVFR conditions are possible in the strongest storms.
Storm activity will decrease in coverage and intensity after 03Z
Sat. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for showers and thunderstorms will
continue through Saturday. Winds will generally be light, expect in
the vicinity of storms.

.Sunday through Tuesday...Monsoonal moisture remains in place with
chances for showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/ET
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 2, 1:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
143 PM MST Fri Aug 2 2019

AZZ015-022115-
Western Mogollon Rim-
143 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR KACHINA VILLAGE AREA UNTIL 215
PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or 7 miles southwest of Flagstaff, moving northwest
at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Far south end of Flagstaff, Kachina Village and Mountainaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 11162 3503 11171 3513 11182 3519 11170
TIME...MOT...LOC 2042Z 149DEG 9KT 3509 11170

JJ

The radar

The Flagstaff radar (KFSX), 101 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coconino

When
August 2, 2:10 PM MST to 2:15 PM MST
Where
Coconino County, 0.56 mi E of Parks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -111.940

Quarter sized (1 inch diameter) was reported just south of the Parks Exit on I-40.

Thunderstorm Wind, Yavapai

When
August 2, 4:59 PM MST to 5:15 PM MST
Where
Yavapai County, 1.79 mi NW of Aultman to 1.84 mi WNW of Camp Verde
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.640, -111.920

Law enforcement officials reported that numerous power poles were blown down by thunderstorm winds.

Flash Flood, Yavapai

When
August 2, 5:32 PM MST to 8:30 PM MST
Where
Yavapai County, 3 mi N of Middle Verde to 2.99 mi NNW of Aultman
Cause
Heavy Rain
Reported by
Public
Coordinates
34.663, -111.883

Social media photos show greater than 18 inches of runoff flowing through Grandpa Wash at the intersection of Middle Verde Road. Time was estimated using on radar and social media post.

Flash Flood, Yavapai

When
August 2, 8:00 PM MST to 10:00 PM MST
Where
Yavapai County, 0.69 mi S of Aultman to 1.3 mi WNW of Camp Verde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.610, -111.900

The river gauge on the Verde River near Camp Verde showed a 2 foot rise.

Flash Flood, Coconino

When
August 2, 8:10 PM MST to August 3, 12:00 AM MST
Where
Coconino County, 14.78 mi ESE of Moenkopi to 3.53 mi WSW of Tonalea
Cause
Heavy Rain
Reported by
Public
Coordinates
36.075, -110.961

Multiple reports from public and law enforcement of flooded roads in the Tuba City area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843405, 843409, 843401, 843402, 843403.